North Carolina, 2002Lightning Strike in North Carolina, July 6, 2002
July 6, 2002 · NWS ILM · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 6, 1:39 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 6, 1:39 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
245 AM EDT SAT JUL 6 2002
COLD FRONT MOVING THROUGH NORTH PORTION OF AREA THIS AFTERNOON
EXPECT WEAK BOUNDARY WILL CONTINUE TO DRIFT SOUTH THROUGH THE AREA
TONIGHT AS IT DISSIPATES.
WILL KEEP SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SOUTH PORTION
THIS EVENING AND THROUGH LATE AFTERNOON N PORTION. SEVERE WEATHER
PROSPECTS LOOKS PRETTY SLIM AS CLOUD COVER HAS AIDED IN HIGHER
STABILITY ACROSS THE AREA.
SURFACE HIGH SETTLING ACROSS COASTAL MID ATLANTIC LATER TONIGHT AND
THROUGH MONDAY AND THEN OFF THE COAST. MEANTIME...LARGE RIDGE ALONG
WEST COAST AND BERMUDA RIDGE MERGE AND THIS SHOULD PROVIDE ENOUGH
SUBSIDENCE AND WITH RISING HEIGHTS...MID LEVEL TEMPERATURES SHOULD
BE WARM ENOUGH TO PRECLUDE ANY POPS NEXT FEW DAYS.
AVN IS NOW SIMILAR TO RUNS 36 AND 48 HOURS AGO...MEANING IT IS
DISSIMILAR TO 24 HOURS AGO.
RIDGE IN WEST SLOWLY RETROGRADES WHILE BERMUDA RIDGE SHIFTS SLIGHTLY
SOUTHEAST. SHORT WAVE TROUGHS TOPPING WESTERN RIDGE WILL SLOWLY
CARVE OUT A DEEPENING TROUGH ACROSS EAST COAST WEDNESDAY THROUGH
SATURDAY. A SURFACE COLD FRONT WILL DEVELOP AND APPROACH THE
SOUTHEAST COAST THURSDAY/FRIDAY. THE FRONT ...INITIALLY ORIENTED
NORTHWEST TO SOUTHEAST SHOULD TAKE ON A MORE EAST-WEST
CONFIGURATION. BOUNDARY ENCOUNTERS RESISTANCE AS IT TRIES TO BUCK
THE SOUTHEAST RIDGE AND SO SHOULD STALL NEARBY FRIDAY/SATURDAY.
INCLUDING LOW CHANCE POPS BEGINNING WEDNESDAY THEN SLIGHTLY HIGHER
WEDNESDAY NIGHT THROUGH SATURDAY. WENT ABOVE GUIDANCE MOST DAYS WITH
SOUTHWEST FLOW DEVELOPING.
MARINE: COLD FRONT IS EVER-SO-SLOWLY MOVING SOUTH INTO THE COASTAL
WATERS. THE FRONT SHOULD STALL OUT AND DISSIPATE TONIGHT AND SUNDAY
WITH A GENERAL E/SE FLOW DEVELOPING SUN-MON. AS THE SFC HIGH OVER
THE GREAT LAKES SHIFTS E AND THEN OFFSHORE...WINDS WILL BECOME S
THEN EVENTUALLY SW BY WED. SPEEDS REMAIN LESS THAN 15 KTS THROUGH
THE FORECAST PERIOD. WILL KEEP CHANCES FOR CONVECTION IN THE
FORECAST OVER THE SOUTHERN WATERS TONIGHT ONLY...THEN REINTRODUCE
CHANCES WEDNESDAY-THURSDAY.
FCSTID = 27
ILM 67 88 67 89 / 0 10 10 10
LBT 66 88 66 90 / 0 10 10 10
FLO 68 89 68 90 / 20 10 10 10
MYR 70 88 70 89 / 20 10 10 10
.ILM...
NC...NONE.
SC...NONE.
DIGIORGI/TRA
In the hours before
Special weather statement, Jul 6, 10:00 AM EST, 5 hours before
NCZ099>101-SCZ032>034-039-046-062330-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1100 AM EDT SAT JUL 6 2002
...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
THE AFTERNOON. THE THUNDERSTORMS WILL PRODUCE FREQUENT CLOUD TO
GROUND LIGHTNING AND HEAVY RAIN. SOME MAY PRODUCE DAMAGING WINDS AND
LARGE HAIL ESPECIALLY ACROSS SOUTH CAROLINA.
SKYWARN SPOTTERS ARE ADVISED TO REMAIN ALERT FOR POSSIBLE ACTIVATION
THIS AFTERNOON. RESIDENTS ACROSS SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA ARE ADVISED TO REMAIN ALERT AND TAKE
APPROPRIATE ACTION IF WARNINGS ARE ISSUED.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.
FOR MORE INFORMATION...VISIT HTTP://WEATHER.NOAA.GOV/ILM
DIGIORGI
Special weather statement, Jul 6, 2:30 PM EST, 30 minutes before
NCZ099>101-SCZ032>034-039-046-062330-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
330 PM EDT SAT JUL 6 2002
...SEVERE WEATHER THREAT HAS ENDED...
DRIER AIR AND CLOUDS HAVE LIMITED THE INSTABILITY ACROSS THE AREA
THIS AFTERNOON. AS A RESULT THE SEVERE WEATHER THREAT FOR NORTHEAST
SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA HAS ENDED.
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE EVENING
HOURS
WITH THE HEAVIEST RAIN IN ASSOCIATION WITH THUNDERSTORMS ACROSS
NORTHEAST PORTIONS OF SOUTH CAROLINA. SOME COMMUNITIES WILL RECEIVE
AT LEAST 1 TO 2 INCHES OF RAIN IN SLOW MOVING THUNDERSTORMS.
THE NATIONAL WEATHER SERVICE IS NOT EXPECTED TO CALL UPON THE
SERVICES OF THE SKYWARN SPOTTERS NETWORK THIS AFTERNOON OR EVENING.
DIGIORGI
Lightning, New Hanover
- When
- July 6, 3:00 PM EST
- Where
- New Hanover County, Carolina Beach
- Injuries
- 3 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
Lightning struck the beach near the Sandpiper Lane public beach access, injuring a lifeguard and two other people near the area, none seriously.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 6 to 9, 20025 deaths · 1 event
- Flash Flooding in Nebraska, July 6, 20021 death · $870,000 · 4 events
- Flash Flooding in Texas, July 6 to 8, 2002$60 million · 9 events
- Damaging Wind and Lightning Strikes in Oklahoma, July 6, 20021 death · 1 injured · $20,000 · 61 kt wind · 3 events
- Flash Flood in Texas, July 6, 20022 injured · $100,000 · 1 event
- Hail and Damaging Winds in Georgia, July 6, 2002$76,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Iowa, July 6, 2002$72,000 · 1 in hail · 5 events
- Damaging Wind in Georgia, July 6, 2002$80,000 · 1 event
- Damaging Winds and Lightning Strike in Georgia, July 6 to 7, 2002$48,000 · 9 events
- Flash Flooding and Damaging Wind in Texas, July 6, 2002$52,000 · 52 kt wind · 4 events
- Damaging Winds in Missouri, July 6, 2002$50,000 · 55 kt wind · 2 events
- Flash Flood in Texas, July 6, 2002$45,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310674.